No clear answers on statin-ALS link
By The Vindicator
Q. My husband started on lovastatin for high cholesterol and soon began to notice weakness in his right arm. This weakness progressed, so he saw his doctor, thinking he had a pinched nerve. He was referred to a neurologist, who gave him a diagnosis of “possible ALS.”
On his 60th birthday, a second opinion confirmed the diagnosis of ALS. Since that time, my husband has progressed from weakness in his right arm to complete loss of function in his arms, very weak leg muscles and difficulty breathing.
The doctors are now encouraging us to enter him into hospice care. This took only 10 months. We are still in a state of shock!
It really bothers me that his cholesterol was not that high — 239. Since then, we have heard that niacin and diet might have brought it down without a statin drug. The ALS specialist has told our daughter that she should never, ever take a statin.
A. During the past two years, our Web site has received more than 100 reports of ALS (Lou Gehrig’s disease, which causes muscle paralysis) in people taking statin-type cholesterol-lowering medicine.
The Food and Drug Administration also got a signal that ALS might be linked to statins, but when the agency analyzed data from clinical trials, it concluded that there was no association with drugs such as Lipitor, Crestor and Zocor (Pharmacoepidemiology and Drug Safety, November 2008).
A new report in the journal Drug Safety (Aug. 8, 2009) suggests a connection in susceptible individuals. People who develop serious statin side effects such as memory problems or muscle aches may be at increased risk.
We discuss pros and cons of statin medications along with many other ways to lower cholesterol in our Guide to Cholesterol Control & Heart Health.
Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (61 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. C-8, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our Web site: www.peoplespharmacy.com.
Q. Would taking an iron supplement ease RLS (restless legs syndrome) symptoms? I was part of a blinded study at Johns Hopkins where I either had an iron infusion or a placebo.
I was “cured” for more than a year, but the study isn’t finished, and they won’t give me any information. I would like to know how much iron to take in pill form. Can you help me?
A. A placebo-controlled study found that pills with 325 mg of ferrous sulfate twice a day for three months reduced the symptoms of restless legs syndrome (Sleep Medicine online, Feb. 18, 2009). Another study conducted at Johns Hopkins found no benefit for RLS from intravenous iron (Sleep Medicine, February 2009).
We suggest you talk with your doctor before taking such a large dose of iron, since too much could be toxic. You can find other approaches for RLS at www.peoplespharmacy.com.
Q. Is it true that gold shots work for arthritis?
A. Injected gold salts are an old-fashioned treatment for rheumatoid arthritis. This approach goes back more than 70 years and can be quite effective in reducing inflammation.
Oral gold (such as auranofin) is less effective. Both forms of gold may take several months to produce improvement. Side effects of injectable gold include a serious skin rash, mouth ulcers and kidney damage.
Oral gold can cause nausea, hair thinning, blood disorders and reduced appetite.
XIn their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of The Vindicator or e-mail them via their Web site: www.PeoplesPharmacy.com. Their newest book is “Favorite Home Remedies From The People’s Pharmacy.”
2009 King Features Syndicate Inc.